As the U.S. continues to contend with an opioid epidemic that has led to surge in accidental deaths among teens — largely due to fentanyl — some teachers are now being educated on the use of Narcan, a drug that reverses opioid overdoses.
In January, a 14-year-old died after a suspected opioid overdose in the bathroom of a high school in Arlington, Virginia. Arlington Public Schools immediately took action, with the rare step of requiring all secondary school teachers to learn how to use naloxone, which is sold under the brand name Narcan.
Teacher Craig Peppers told CBS News that he and his colleagues want the lifesaving treatment on hand.
“I’ll have one in my desk, in my room so I could administer it immediately if I had to,” Peppers said.
Arlington teachers are not the only ones getting training on the use of naloxone. The free training sessions are also popular with parents and community members. They are also being provided free doses of Narcan to take home.
“In a given month, we normally give out 150 to 200 boxes of Narcan,” said Emily Siqveland, opioids program manager for Arlington County. “We are probably getting close to 1,000 boxes requested in a two-week period.”
Nationwide, fatal overdoses in teens ages 14 to 18 jumped 123% from 2019 to 2021, according to data from the Centers for Disease Control and Prevention. The vast majority of those deaths involved fentanyl.
Siqveland says “everyone” should carry Narcan with them.
‘It’s a basic first aid tool that all of us should have in our medicine cabinets,” Siqveland said.
According to the CDC, if an overdose is suspected, first call 911 and then administer naloxone. Then keep the person awake and breathing until help arrives.
“It’s scary to be a parent right now,” said Ann Seits, who has 14-year-old twin sons. “And we definitely talked about it at home.”
“If we can help anyone by being trained, it’s powerful,” she added.